Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2002, 12:27 AM MDT for Greeley County, Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 12:27 AM MDT (06:27 UTC)
- Expired
- Aug 13, 2002, 1:30 AM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS53 KGLD 130627 SVRGLD KSC071-203-130730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 127 AM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 230 AM CDT (130 AM MDT) * AT 127 AM CDT (1227 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL GREELEY COUNTY...OR ABOUT 10 MILES NORTH OF TRIBUNE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3871 10182 3852 10181 3850 10113 3871 10113 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:05 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 12, 8:05 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 805 PM MDT MON AUG 12 2002 LATEST ANALYSIS HAS A WEAK 700 TROUGH MOVING ACROSS THE FORECAST AREA...EXITING THE EASTERN ZONES BY EARLY MORNING. THIS IS DEPICTED WELL IN THE IR SATELLITE IMAGERY. AT 500 MB LATEST LIGHTNING/RUC 500 HEIGHTS/VORT SHOW STRONG VORT MAX MOVING SOUTHEAST INTO EAST CENTRAL COLORADO BY MORNING. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA...PUSHING THE COLD FRONT AND 850- 700 THTE-E AXIS OUT OF THE AREA. 00Z RUC SUGGESTS THAT AS THE 500 WAVE APPROACHES THE AREA... PRIMARILY TOWARD MORNING...THAT PRECIP WILL BE GENERATED IN AREA OF INCREASING 700-500 LIFT. NOT REAL CONFIDENT IN ANY MODELS QPF OUTPUT AS THE PAST COUPLE OF DAYS HAVE TRICKED US ALL. FOR NOW... WILL GO WITH A 30 POP ACROSS THE BOARD. THIS IS LOWER THAN ONGOING FORECAST BUT WITH SUCH INCONSISTENCY CANT TOTALLY RULE IT OUT. REMAINDER OF FORECAST LOOKS FINE AT THIS POINT. .GLD...NONE. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:50 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.